Alert archive / Maryland / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 40, NWS Pittsburgh, PA

June 16, 2016Garrett County, Maryland

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 16, 2016, 5:44 PM EDT for Garrett County, Maryland. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2016, 5:44 PM EDT (21:44 UTC)
Expired
Jun 16, 2016, 6:15 PM EDT
In force
31 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Garrett County, MD

The radar

The Pittsburgh radar (KPBZ), 145 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 1:58 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

293 
WUUS51 KPBZ 162144
SVRPBZ
MDC023-162215-
/O.NEW.KPBZ.SV.W.0040.160616T2144Z-160616T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
544 PM EDT THU JUN 16 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GARRETT COUNTY IN WESTERN MARYLAND...

* UNTIL 615 PM EDT

* AT 543 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  GRANTSVILLE... OR NEAR BITTINGER...MOVING SOUTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN
           SOME POWER OUTAGES. 

* LOCATIONS IMPACTED INCLUDE...
  BITTINGER...GRANTSVILLE...ACCIDENT...NEW GERMANY...MERRILL...PINEY
  GROVE...BIG RUN STATE PARK...JENNINGS AND KEYSERS RIDGE.

THIS INCLUDES  INTERSTATE 68 IN MARYLAND BETWEEN MILE MARKERS 13 AND
30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 3948 7907 3948 7910 3947 7911 3946 7910
      3946 7911 3958 7935 3972 7925 3972 7893
TIME...MOT...LOC 2143Z 297DEG 38KT 3968 7918 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
176 
WWUS51 KPBZ 162202
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
602 PM EDT THU JUN 16 2016

MDC023-162215-
/O.CON.KPBZ.SV.W.0040.000000T0000Z-160616T2215Z/
GARRETT MD-
602 PM EDT THU JUN 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEASTERN GARRETT COUNTY...

AT 602 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
LONACONING...OR NEAR WESTERNPORT...MOVING SOUTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN SOME 
         POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
GRANTSVILLE...BIG RUN STATE PARK...NEW GERMANY...MERRILL AND PINEY
GROVE.

THIS INCLUDES  INTERSTATE 68 IN MARYLAND BETWEEN MILE MARKERS 20 AND
30.
 
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3948 7907 3948 7910 3947 7911 3946 7910
      3946 7911 3953 7925 3972 7913 3972 7893
TIME...MOT...LOC 2202Z 300DEG 37KT 3958 7901 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:05 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 16, 4:05 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
405 PM EDT THU JUN 16 2016

.SYNOPSIS...
Crossing low pressure will bring showers and thunderstorms to the
Upper Ohio Valley Region today.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
...Heavy Rain Threat Increasing This Evening...

While a severe thunderstorm watch remains in effect, we will
likely quickly be transitioning into a flash flood threat
environment over the next few hours. Available instability will
remain sufficient, and given mesoanalysis trends suggesting
the instability ridge is expanding into western Pennsylvania
concurrent to model shear profiles weakening drastically as the
upper low transitions southeastward, it would seem the movement of
additional storm cells will become progressively slower through
the evening. Combining this with the preferred corridor for
ascent likely falling in a NW-SE oriented deformation zone that
will be dropping across the urban area this evening with tall and
skinny CAPE remaining through the night with a near-zero shear
environment throughout the evening and into the overnight, the
threat is very real for heavy rainfall in successive rounds. When
you combine this with the fact that flash flood guidance values
are only around 0.60 inches in an hour over portions of the metro
Pittsburgh area, flash flooding is a very real threat. Thus, a
flash flood watch has been issued for most of the area from
generally the northern panhandle of WV eastward. Fries

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
Building high pressure will improve conditions rapidly behind the
exiting low. Expect Friday and Saturday temperatures near the
average with more comfortable humidity levels as per lower dewpoints.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
That high is progged to maintain dry and seasonal weather into
early next week. Northeast flow in the boundary layer may
initially limit temperatures to near, or a few degrees above the
averages, but rising heights aloft are signaling a rapid
moderation with temperatures for the period expected about 5 to
10 degrees above the near 80 average.

As mid week approaches, the models indicate frontal encroachment,
with passage currently slated for Tuesday. Rain chances have been
increased, and the temperature prognosis eased for that
eventually.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Rounds of thunderstorms are expected over the next 9-12 hours as
low pressure approaches and crosses in an unstable atmosphere.
Tried to give 2 hour TEMPO windows in TAFs to time best threat,
but expect IFR or even LIFR impacts from storms are possible at
any time into this evening. Strong wind gusts are likely and will
attempt to amend with details as the threat develops. Activity
will begin to die down after 06Z, although low clouds and fog of
at least MVFR intensity are expected overnight until past sunrise
on Friday. VFR conditions are expected to be reestablished by
midday.

.OUTLOOK /FRIDAY THROUGH MONDAY/...
VFR conditions are expected through the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through Friday morning FOR MDZ001.
OH...Flash Flood Watch through Friday morning FOR OHZ040-041-049-
     050-059.
PA...Flash Flood Watch through Friday morning FOR PAZ007>009-
     013>016-020>023-029-031-073>076.
WV...Flash Flood Watch through Friday morning FOR WVZ001>004-021-
     509>514.

&&
Hazardous weather outlook, Jun 16, 3:56 PM EDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT THU JUN 16 2016

MDZ001-OHZ040-041-049-050-059-PAZ007-013-014-020>023-029-031-073>076-
WVZ001>004-021-509>514-172000-
GARRETT-CARROLL-COLUMBIANA-HARRISON-JEFFERSON-BELMONT-MERCER-
LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
356 PM EDT THU JUN 16 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039-048-057-058-068-069-WVZ012-172000-
TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-NOBLE-MONROE-WETZEL-
356 PM EDT THU JUN 16 2016

...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ008-009-015-016-172000-
VENANGO-FOREST-CLARION-JEFFERSON-
356 PM EDT THU JUN 16 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 16, 3:22 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     5 NNW WELLSVILLE        40.67N  80.69W
06/16/2016                   COLUMBIANA         OH   911 CALL CENTER

            TREE DOWN ON OSBOURNE RD

&&

EVENT NUMBER PBZ1601595

XX
Local storm report, Jun 16, 4:55 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      2 NE BEECHCLIFF         40.46N  80.17W
06/16/2016                   ALLEGHENY          PA   PUBLIC

            ROADWAY FLOODING UP TO CAR AT PARK MANOR BLVD AND
            SUTHERLAND DR.

0420 PM     FLASH FLOOD      ROBINSON TOWNSHIP       40.46N  80.13W
06/16/2016                   ALLEGHENY          PA   911 CALL CENTER

            MCMICHAEL RD AT CAMPBELLS RUN ROAD

0435 PM     FLASH FLOOD      AMBRIDGE                40.59N  80.23W
06/16/2016                   BEAVER             PA   911 CALL CENTER

            ROUTE 65 CLOSED AT 4TH ST DUE TO FLASH FLOODING.

&&

EVENT NUMBER PBZ1601596
EVENT NUMBER PBZ1601597
EVENT NUMBER PBZ1601598

CL
Local storm report, Jun 16, 4:59 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     SALINEVILLE             40.62N  80.83W
06/16/2016                   COLUMBIANA         OH   911 CALL CENTER

            TREES DOWN

0315 PM     TSTM WND DMG     MINERVA JCT             40.72N  81.15W
06/16/2016                   CARROLL            OH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

0320 PM     TSTM WND DMG     STEUBENVILLE            40.37N  80.65W
06/16/2016                   JEFFERSON          OH   911 CALL CENTER

            TREES DOWN

0320 PM     TSTM WND DMG     1 NE PIERCE             40.27N  79.95W
06/16/2016                   ALLEGHENY          PA   EMERGENCY MNGR

            *** 1 INJ *** TREE DOWN ON A CAR WITH INJURY NEAR GILL
            HALL RD AND SCENIC RIDGE DR

0410 PM     TSTM WND DMG     ROBINSON TOWNSHIP       40.46N  80.13W
06/16/2016                   ALLEGHENY          PA   TRAINED SPOTTER

            TREE DOWN ON RIDGE ROAD

0430 PM     FLASH FLOOD      1 W ALLISON PARK        40.56N  79.97W
06/16/2016                   ALLEGHENY          PA   911 CALL CENTER

            BRIDGE UNDERWATER NEAR MT. ROYAL RD AND ELFINWILD LN

0455 PM     TSTM WND DMG     DUNBAR                  39.98N  79.61W
06/16/2016                   FAYETTE            PA   TRAINED SPOTTER

            TREES DOWN WITH DEBRIS ON RT 119.

&&

EVENT NUMBER PBZ1601599
EVENT NUMBER PBZ1601600
EVENT NUMBER PBZ1601601
EVENT NUMBER PBZ1601602
EVENT NUMBER PBZ1601603
EVENT NUMBER PBZ1601604
EVENT NUMBER PBZ1601605

XX
Local storm report, Jun 16, 5:05 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     1 NNE MOUNT NEBO        40.57N  80.09W
06/16/2016                   ALLEGHENY          PA   911 CALL CENTER

            TREES AND WIRES DOWN NEAR MCALEER RD AND MCDEVITT RD...
            ROAD CLOSED

0417 PM     TSTM WND DMG     STRIP DISTRICT          40.46N  79.98W
06/16/2016                   ALLEGHENY          PA   911 CALL CENTER

            TREE DOWN ON WIRES ON SPRING GARDEN AVE

&&

EVENT NUMBER PBZ1601606
EVENT NUMBER PBZ1601607

WIXTROM
Local storm report, Jun 16, 5:14 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
514 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      ALIQUIPPA               40.62N  80.25W
06/16/2016                   BEAVER             PA   TRAINED SPOTTER

            LAIRD RD CLOSED DUE TO CREEK RUNNING ON ROAD.

&&

EVENT NUMBER PBZ1601608

XX
Local storm report, Jun 16, 5:40 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
540 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND DMG     1 W EAST RIVERSIDE      39.93N  79.95W
06/16/2016                   GREENE             PA   911 CALL CENTER

            TREES DOWN ON ROAD ON JACOBS FERRY ROAD

0435 PM     TSTM WND DMG     WAYNESBURG              39.90N  80.19W
06/16/2016                   GREENE             PA   911 CALL CENTER

            TIN ROOF BLOWN OFF.

&&

EVENT NUMBER PBZ1601609
EVENT NUMBER PBZ1601610

WIXTROM

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:55 PM EDTFlash Flood WatchPBZ11 hr
Jun 16, 4:43 PM EDTSevere Thunderstorm WarningPBZGarrett62 min
Jun 16, 5:43 PM EDTAreal Flood AdvisoryPBZGarrett3 hr
Jun 16, 5:56 PM EDTSevere Thunderstorm WarningPBZGarrett34 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.